Heavy Snow, Harrison
- When
- December 31, 8:00 AM CST to 4:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
Six inches of snow was measured in Ridgeway.
A small fast moving winter storm system, moved across extreme northern Missouri on December 31, 2007. Light, fluffy snow accumulated up to 6 inches deep in portions of Harrison and Putnam counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A small fast moving winter storm system, moved across extreme northern Missouri on December 31, 2007. Light, fluffy snow accumulated up to 6 inches deep in portions of Harrison and Putnam counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 5:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 545 AM CST MON DEC 31 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /426 AM CST MON DEC 31 2007/ WATER VAPOR IMAGERY THIS MORNING SHOWS US A NATION STILL DOMINATED BY A BROAD TROUGH WITH MANY EMBEDDED SHORTWAVES. SHORTWAVE OF IMPORTANCE FOR EASTERN KANSAS AND NORTHERN MISSOURI TODAY IS CURRENTLY DIGGING ITS WAY THROUGH WESTERN NEBRASKA AND KANSAS. SECOND WAVE OF NOTE CAN BE SEEN HEADING SOUTH OUT OF THE CENTRAL PLAINS OF CANADA...AND WILL PLAY A PART IN OUR WEATHER TUESDAY AND WEDNESDAY. FOR TODAY...SHORTWAVE MOVING INTO THE CENTRAL PLAINS IS ALREADY GENERATING LIGHT SNOW ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS. THE WAVE WILL BOTTOM OUT IN THE BASE OF THE CONUS SCALE TROUGH THIS AFTERNOON AS IT MOVES THROUGH NORTHERN MISSOURI. 00Z UPPER AIR SOUNDINGS SHOW A 135 KT JET ACCOMPANYING THE SHORTWAVE. BOTH THE GFS AND NAM-WRF HAVE CONSISTENTLY FORECAST THIS WAVE TO MOVE THROUGH NORTHERN MISSOURI TODAY...BUT THE LATEST RUNS HAVE ALL GRABBED ONTO THE DYNAMICS OF THE WAVE AND ARE GENERATING A LOT MORE PRECIPITATION WITH THIS SYSTEM THAN PREVIOUSLY ADVERTISED. PROBABLY A RESULT OF THE SHORTWAVE AND JET STREAK BOTH BEING WELL SAMPLED WITHIN THE UPPER AIR NETWORK AT 00Z. WITH THE SHORTWAVE TODAY WILL COME A MODEST COLD FRONT. I SAY MODEST AS THE TEMPERATURES BEHIND THE FRONT AT THIS EARLY MORNING HOUR ARE WARMER THAN THE CURRENT TEMPERATURES ACROSS FAR NORTHERN MISSOURI AND SOUTHERN IOWA. THIS APPEARS TO BE THE RESULT OF THE DOWNSLOPE WIND COMING OUT OF THE ROCKIES. THEREFORE...HAVE DECREASED THE TEMPERATURE GRADIENT ACROSS THE REGION A LITTLE FOR TODAY AS THE TEMPERATURES AHEAD/BEHIND THE FRONT ARE NOT LOOKING TOO EXTREME IN EITHER DIRECTION. AS FOR OUR POPS TODAY...HAVE BUMPED THEM INTO THE CATEGORICAL RANGE FOR THE MORNING HOURS. THIS KIND OF PROGRESSIVE DEEPENING SHORTWAVE IS CLIMATOLOGICALLY FAVORED FOR PRODUCING QUICK SNOW ACCUMULATIONS ACROSS FAR NORTHERN MISSOURI. CURRENT RETURNS ON RADAR EARLY THIS MORNING ARE NOT HURTING EITHER. HAVE ALSO BUMPED UP SNOWFALL TOTALS ACROSS THE NORTHERN MISSOURI...ALONG AND NORTH OF HIGHWAY 36 FROM ST JOSEPH TO MACON. DYNAMICS WITH THIS SYSTEM ARE IMPRESSIVE...ALBEIT COMPACT...CONTRIBUTING TO AN INCREASE IN CONFIDENCE THAT SOME MODERATE SNOWFALL RATES WILL BE SEEN WITH THIS EVENT DESPITE LIMITED MOISTURE. HOWEVER...THE SPEED WITH WHICH THE SYSTEM IS MOVING EAST WILL TEMPER THE SNOWFALL TOTALS. NORTHEAST KANSAS AND NORTHWEST MISSOURI SHOULD BE SPARED ANYTHING MORE THAN INCH OF SNOW AS THE SYSTEM IS ONLY JUST NOW BEGINNING TO SPIN UP. BY THE TIME THE SHORTWAVE SHIFTS INTO NORTHWEST MISSOURI LATE THIS MORNING STRONG CYCLOGENESIS WILL BE GOING ON AT THE SURFACE AND ALOFT. POTENTIAL TEMPERATURES ON THE 700MB AND 750 MB LEVEL SHOW THE BEGINNINGS OF A TROWAL WHICH POINTS AT NORTH CENTRAL AND NORTHEAST MISSOURI. HOWEVER...SHORTWAVE AND ANY ASSOCIATED TROWAL WILL BE EAST OF THE FORECAST AREA BY LATE AFTERNOON AS THE SYSTEM REACHES A MORE MATURE PHASE. HAVE LIMITED SNOWFALL TOTALS TO BETWEEN 2 AND 3 INCHES ALONG A LINE FROM TRENTON TO KIRKSVILLE AS A RESULT. THIS IS JUST SHY OF SNOW ADVISORY CRITERIA...SO THE DAY SHIFT WILL WANT TO KEEP AN EYE ON SNOWFALL TOTALS ESPECIALLY ACROSS NORTHEAST MISSOURI. THE SECOND SHORTWAVE WILL PLUNGE SOUTH BEHIND THE FIRST TUESDAY. THIS WAVE WILL BRING COLD CANADIAN AIR SOUTH...DROPPING EASTERN KANSAS AND NORTHERN MISSOURIS TEMPERATURES WELL BELOW NORMAL TUESDAY AND TUESDAY NIGHT. THE CURRENT FORECAST HAS WELL IN HAND. HOWEVER...FOR WEDNESDAY NIGHT LATEST MODEL RUNS INDICATE THAT THE SURFACE HIGH MOVING THROUGH THE PLAINS WILL SHIFT EAST A LITTLE SLOWER THAN PREVIOUSLY FORECAST. ADJUSTED WEDNESDAY NIGHTS TEMPERATURES DOWN AS A RESULT. OTHERWISE...WITH DYNAMICS OF THIS WAVE...AND THE COLD AIR IT IS BRINGING...I WILL CONTINUE TO KEEP FLURRIES IN THE FORECAST THROUGH TUESDAY. CUTTER && .AVIATION... FOR THE 12Z TAF...VFR CONDITIONS WITH MID CLOUD CEILINGS BETWEEN 6 AND 10K AGL WILL CONTINUE AT ALL 3 TAF SITES THIS MORNING WITH STJ POSSIBLY SEEING A FEW HOURS OF MVFR CEILINGS AND VISIBILITIES DUE TO LIGHT SNOW BETWEEN 15 AND 17Z. EXPECT TO SEE WINDS SHIFT TO THE WEST-NORTHWEST BY MID MORNING AT ALL SITES AND INCREASE WITH GUSTS IN THE 20-24KT RANGE UNTIL EARLY EVENING. ALSO EXPECT TO SEE CEILINGS LOWER TO MVFR CATEGORY BY LATE MORNING AS WINDS INCREASE. SHOULD SEE GUSTS DIE OFF BY MID EVENING BUT MODERATELY STRONG GRADIENT SHOULD MAINTAIN DOUBLE DIGIT SUSTAINED WINDS THROUGH THE NIGHT. BY MID TO LATE EVENING VFR CONDITIONS ARE EXPECTED TO RETURN AS CLOUDS SCATTER OUT. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CST MON DEC 31 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 607 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPACT WINTER WEATHER STORM SYSTEM WILL MOVE THROUGH EXTREME NORTHEAST KANSAS AND NORTHERN MISSOURI TODAY BRINGING ACCUMULATING SNOW. LOCATIONS ALONG AND NORTH HIGHWAY 36...FROM ST JOSEPH TO MACON...WILL SEE SNOWFALL THIS MORNING THROUGH THE MID AFTERNOON HOURS. WIDESPREAD ACCUMULATIONS OF 1 TO 2 INCHES IS EXPECTED...WITH ACCUMULATIONS OF 2 TO 3 INCHES LIKELY EAST OF A LINE FROM PRINCETON TO TRENTON...THIS INCLUDES THE AREAS OF UNIONVILLE AND KIRKSVILLE. AREAS ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO BOONVILLE CAN EXPECT LIGHT SNOW OR FLURRIES THROUGH THE AFTERNOON HOURS WITH LITTLE TO NO ACCUMULATIONS. STILL FARTHER SOUTH... LOCATIONS FROM EAST CENTRAL KANSAS TOWARDS CENTRAL MISSOURI WILL ALSO SEE THE POTENTIAL FOR SPRINKLES THANKS TO SURFACE TEMPERATURES ABOVE FREEZING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. CUTTER
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Six inches of snow was measured in Ridgeway.
Six inches of snow was measured in Unionville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70712, 70713.